Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS La Crosse, WI

April 13, 2006Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 2006, 8:31 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 8:31 PM CDT (01:31 UTC)
Expired
Apr 13, 2006, 9:00 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:44 PM CDTHAIL 1.752 Se Strum, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 140131
SVRARX
WIC011-121-140200-
/O.NEW.KARX.SV.W.0006.060414T0131Z-060414T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
831 PM CDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...
  NORTHERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 900 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR LOOKOUT...OR ABOUT 9 MILES SOUTH OF
  MONDOVI...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHIMNEY ROCK AND ELK CREEK AROUND 840 PM...
  PLEASANTVILLE AROUND 845 PM...
  HIGHWAY 53 AND COUNTY E AROUND 850 PM...
  PIGEON FALLS AROUND 855 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 2 1 8 9 4.

LAT...LON 4448 9172 4440 9172 4435 9117 4457 9117

$$

BINAU
1 follow-up statement
000 
WWUS53 KARX 140151
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT THU APR 13 2006

WIC011-121-140200-
/O.CON.KARX.SV.W.0006.000000T0000Z-060414T0200Z/
BUFFALO WI-TREMPEALEAU WI-
850 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN TREMPEALEAU AND EAST CENTRAL BUFFALO COUNTIES...

AT 845 PM...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
WHICH PRODUCED DIME TO GOLFBALL SIZED HAIL 2 MILES SOUTH OF STRUM IN 
TREMPEALEAU COUNTY AT 845 PM. THIS STORM WAS LOCATED NEAR 
PLEASANTVILLE...OR 7 MILES NORTH OF WHITEHALL...MOVING EAST AT 40 
MPH.

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 2 1 8 9 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FRIDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 300 AM FRIDAY MORNING FOR CENTRAL WISCONSIN.

LAT...LON 4449 9160 4435 9157 4435 9117 4457 9117

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:48 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 13, 2:48 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT THU APR 13 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY

LATEST WATER VAPOR SATELLITE IMAGERY INDICATES SHORTWAVE TROUGH OVER
NORTHEASTERN U.S. AND FLAT UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S.
LATEST MOSAIC RADAR INDICATES A BAND OF PRECIPITATION EXTENDING
FROM NORTHWEST WISCONSIN TO SOUTHEAST WISCONSIN. THIS IS IN RESPONSE
TO WEAK 850MB MOISTURE TRANSPORT AND WEAK ISENTROPIC LIFT AT THE
310K SURFACE. LATEST 18Z SURFACE ANALYSIS INDICATES WEAK SURFACE LOW
OVER SOUTHEAST NORTH DAKOTA AND A WEAK SURFACE WARM FRONT EXTENDED
SOUTHEAST FROM LOW INTO NORTHEAST IOWA.

THE LATEST 12Z THURSDAY GFS AND NAM ARE IN PRETTY GOOD AGREEMENT
WITH INITIALIZATION OF THE UPPER LEVEL PATTERN OVER THE CONTINENTAL
U.S. PER LATEST WATER VAPOR IMAGERY. BOTH NAM AND GFS ARE IN PRETTY
GOOD AGREEMENT WITH OVERALL PATTERN THROUGH 12Z SATURDAY...THEN BEGIN
TO DIVERGE ON TIMING OF UPPER LEVEL/SURFACE LOW FEATURES FOR SATURDAY
AND INTO SUNDAY. WILL LEAN MORE TOWARD THE SLOWER GFS SOLUTION
FOR THIS TIME FRAME...AS GFS DOES BETTER THIS FAR OUT IN THE
FORECAST PERIOD. BOTH MODELS NOT HANDLING LOW LEVEL MOISTURE
FIELDS/DEWPOINTS THIS AFTERNOON...AS INDICATED BY LATEST METAR
SURFACE OBSERVATIONS. CONFIDENCE IN FORECAST IS MODERATE THROUGH
PERIOD.

TONIGHT...SURFACE WARM FRONT WILL CONTINUE TO MOVE NORTHEAST INTO
EASTERN WISCONSIN. BOTH MODELS INDICATE LOW LEVEL MOISTURE TO
INCREASE ACROSS THE FORECAST AREA BY 03Z FRIDAY. THOUGH...BOTH THE
GFS AND NAM ARE OVERDOING MOISTURE/DEWPOINTS AT SURFACE. FEEL
FORECAST AREA WILL NOT SEE A WIDESPREAD OF SHOWERS AND THUNDERSTORMS
THIS EVENING. LATEST RUC INDICATING BULK SHEAR OF 30 TO 50 KNOTS AT
0-3 KM ACROSS FORECAST AREA. COMBINED WITH SURFACE BASED CAPE OF
AROUND 2000 J/KG. THIS WOULD ALLOW FOR ANY CONVECTION TO
DEVELOP ALONG WEAK SURFACE WARM FRONT TO BECOME SEVERE. WITH MOISTURE
LACKING AND ATMOSPHERE CAPPED OVER WESTERN IOWA AT THIS TIME...FEEL
THE SEVERE THREAT IS MINIMAL. SURFACE COLD FRONT OVER EASTERN SOUTH
DAKOTA AND NEBRASKA WILL MOVE ACROSS FORECAST AREA AFTER MIDNIGHT.
THIS WILL ALLOW FOR DECREASING CLOUDS AND DIMINISHING PRECIPITATION
CHANCES ACROSS FORECAST AREA. HAVE REDUCED PRECIPITATION CHANCES
ACROSS WESTERN FORECAST AREA FOR THIS EVENING.

WEAK SURFACE RIDGE BUILDS INTO NORTHERN AND WESTERN MINNESOTA
FRIDAY. A WEAK SURFACE FRONT LAGS ACROSS SOUTHERN IOWA BY 18Z. MAIN
MOISTURE CONVERGENCE AND TRANSPORTS AT 850MB POINT TO THE
POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS SOUTH OF FORECAST
AREA. AT THIS TIME...WILL NOT INTRODUCE CHANCES OF PRECIPITATION
ACROSS EXTREME SOUTHERN FORECAST AREA. PREVIOUS FORECAST HAS GOOD
HANDLE ON THIS.

UPPER LEVEL CLOSED LOW OFF THE CALIFORNIA COAST EJECTS INTO THE
CENTRAL U.S. BY 18Z SATURDAY. THIS SYSTEM HAS BETTER DYNAMICS
AND MOISTURE TO WORK WITH AND CONFIDENCE OF PRECIPITATION CHANCES ARE
MUCH HIGHER FOR LATE SATURDAY AND INTO SUNDAY. BOTH THE NAM AND
GFS INDICATE DECENT SHEAR AND INSTABILITY FOR THE POSSIBILITY OF
SEVERE THUNDERSTORMS ACROSS FORECAST AREA. THOUGH...BOTH MODELS
INDICATING SURFACE WARM FRONT WILL SET UP OVER SOUTHERN IOWA AND
THIS ALLOWS WARM SECTOR TO BE SOUTH OF FORECAST AREA REDUCING THE
SEVERE THREAT ACROSS FORECAST AREA. HAVE MADE MINOR TWEAKS TO
INCREASE PRECIPITATION CHANCES SATURDAY AFTERNOON INTO SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES MIDDLE OF NEXT
WEEK. THE 00Z THURSDAY GFS AND ECMWF ARE A LITTLE BIT BETTER IN
AGREEMENT WITH MOVEMENT AND STRENGTH OF UPPER LEVEL SHORTWAVE TROUGH
INTO THE UPPER MIDWEST AND GREAT LAKES REGION LATE TUESDAY INTO
WEDNESDAY. THOUGH...ECMWF CONTINUES TO BE SLOWER THAN THE GFS.
DUE TO A STRONG JET AT 300MB...WILL LEAN MORE TOWARDS A FASTER
SOLUTION TOWARDS THE 00Z GFS. FORECAST CONFIDENCE IN MIDDLE OF NEXT
WEEK IS LOW. SHORTWAVE TROUGH OVER THE ALEUTIAN ISLANDS DEEPENS OVER
THE WESTERN U.S. EARLY NEXT WEEK. SHORTWAVE TROUGH THEN EJECTS INTO
THE NORTH CENTRAL U.S. BY 00Z WEDNESDAY. 00Z THURSDAY GFS INDICATING
GOOD MOISTURE TRANSPORT AND INSTABILITY OUT AHEAD OF SHORTWAVE TROUGH
ACROSS FORECAST AREA BY 00Z WEDNESDAY. PREVIOUS FORECAST HAS GOOD
HANDLE ON A CHANCE SHOWERS AND THUNDERSTORMS TUESDAY INTO TUESDAY
NIGHT. BOTH THE 00Z THURSDAY GFS AND ECMWF INDICATE UPPER LEVEL RIDGE
BUILDING INTO THE CENTRAL U.S. LATE WEDNESDAY INTO THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DTJ
Hazardous weather outlook, Apr 13, 11:49 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT THU APR 13 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1149 AM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER THE AREA FOR
LATER THIS AFTERNOON AND EVENING. SOUTHERLY FLOW AHEAD OF LOW
PRESSURE IN THE NORTHERN PLAINS WILL CONTINUE TO PULL MOISTURE
NORTHWARD THIS AFTERNOON AND EVENING. A WEAK WARM FRONT ACROSS
NORTHERN IOWA WILL CONTINUE TO LIFT NORTH AS WELL...WITH THE AIRMASS
SOUTH OF THE FRONT EXPECTED TO BECOME UNSTABLE BY LATER THIS
AFTERNOON AND EARLY THIS EVENING...CAPABLE OF SUPPORTING STRONG
THUNDERSTORMS. INCREASING WINDS ALOFT WILL BE FAVORABLE FOR SOME OF
THESE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS FROM THESE STORMS...WITH ISOLATED TORNADOES
POSSIBLE NEAR THE WARM FRONTAL BOUNDARY.

HOWEVER...THE AMOUNT OF MOISTURE TO BE PULLED NORTH INTO THE AREA IS
THE CRITICAL ELEMENT...AND REMAINS IN QUESTION. IF LESS MOISTURE
ARRIVES THAN CURRENTLY EXPECTED...INSTABILITY WILL BE LESS AND WARM
TEMPERATURES ALOFT MAY CAP THE ATMOSPHERE...AND THUNDERSTORMS MAY
NOT DEVELOP AT ALL. AT THIS TIME...THE MAIN SLIGHT RISK OF SEVERE
STORMS APPEARS TO BE ALONG AND SOUTH OF INTERSTATE 90...WHERE THE
BETTER MOISTURE HAS A GREATER CHANCE OF MOVING INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA ON
SATURDAY AND SUNDAY...BRINGING A THREAT FOR SHOWERS AND
THUNDERSTORMS. IT APPEARS THAT SEVERE WEATHER WILL BE POSSIBLE AS
THIS SYSTEM MOVES THROUGH...PRIMARILY SATURDAY AFTERNOON AND
EVENING. AND ANOTHER WEAK DISTURBANCE WILL MOVE THROUGH ON
TUESDAY...PROVIDING A CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING...WITH THE MAIN THREAT TIME BETWEEN 4 OR 5 PM AND 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RRS

In the hours before

Local storm report, Apr 13, 8:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             EDGEWOOD                42.65N 91.40W
04/13/2006  E1.00 INCH       CLAYTON            IA   CO-OP OBSERVER

0804 PM     HAIL             CASSVILLE               42.72N 90.99W
04/13/2006  E1.00 INCH       GRANT              WI   LAW ENFORCEMENT

0805 PM     HAIL             2 S GUTTENBERG          42.76N 91.10W
04/13/2006  E1.75 INCH       CLAYTON            IA   TRAINED SPOTTER

            HAIL WAS COVERING THE ROAD

&&

04
Local storm report, Apr 13, 8:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
814 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             EDGEWOOD                42.65N 91.40W
04/13/2006  E1.00 INCH       CLAYTON            IA   CO-OP OBSERVER

&&

04
Local storm report, Apr 13, 8:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             CASSVILLE               42.72N 90.99W
04/13/2006  E1.00 INCH       GRANT              WI   AMATEUR RADIO

&&

04
Local storm report, Apr 13, 8:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
819 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             4 SE BEETOWN            42.76N 90.83W
04/13/2006  E1.75 INCH       GRANT              WI   PUBLIC

&&

04
Local storm report, Apr 13, 8:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             5 NW POTOSI             42.74N 90.78W
04/13/2006  E2.50 INCH       GRANT              WI   LAW ENFORCEMENT

            HAIL SIZE RANGED FROM GOLFBALL TO TENNIS BALL ON HIGHWAY
            N.

0823 PM     HAIL             LANCASTER               42.85N 90.71W
04/13/2006  E0.75 INCH       GRANT              WI   AMATEUR RADIO

&&

04
Local storm report, Apr 13, 8:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT THU APR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             CASSVILLE               42.72N 90.99W
04/13/2006  E2.00 INCH       GRANT              WI   PUBLIC

0828 PM     HAIL             BEETOWN                 42.80N 90.88W
04/13/2006  E0.75 INCH       GRANT              WI   LAW ENFORCEMENT

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:58 PM CDTSevere Thunderstorm WarningARXGrant47 min
Apr 13, 8:40 PM CDTSevere Thunderstorm WarningARXGrant50 min
Apr 13, 8:45 PM CDTSevere Thunderstorm WarningARXClark45 min
Apr 13, 8:57 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau48 min
Apr 13, 9:43 PM CDTSevere Thunderstorm WarningARXClark32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.